Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

August 30, 2021Cascade County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 30, 2021, 9:26 PM MDT for Cascade County, Montana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2021, 9:26 PM MDT (03:26 UTC)
Expired
Aug 30, 2021, 10:00 PM MDT
In force
34 min
Issued by
NWS Great Falls, MT
Hail
0.00 in
Wind
30

County Cascade County, MT

The radar

The Great Falls radar (KTFX), 37 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 3.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2021-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2021-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
3427 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

129 
WWUS85 KTFX 310326
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
926 PM MDT Mon Aug 30 2021
 
MTZ012-013-046-048-049-310400-
Chouteau MT-Cascade MT-Southern Rocky Mountain Front MT-
Eastern Teton MT-Eastern Pondera MT-
926 PM MDT Mon Aug 30 2021

...Strong thunderstorms will impact portions of southeastern 
Pondera, southeastern Teton, southwestern Chouteau and northern 
Cascade Counties through 1000 PM MDT...

At 925 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Brady to 8 miles west of Great
Falls. Movement was northeast at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Great Falls, Dutton, Brady, Black Eagle, Power, Collins, Portage,
Ulm, Malmstrom Afb, Vaughn, First Peoples Buffalo Jump State Park and
Sun River.

This includes the following highways...
 Interstate 15 between mile markers 267 and 330.
 Highway 200 between mile markers 135 and 139.
 Highway 87 between mile markers 4 and 18.
 Highway 89 between mile markers 9 and 17, and between mile markers
86 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4750 11095 4736 11168 4791 11212 4822 11158
      4822 11146
TIME...MOT...LOC 0325Z 238DEG 12KT 4795 11186 4751 11148 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

SC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 30, 8:28 PM MDT, 58 minutes earlier.

Area forecast discussion, Aug 30, 8:28 PM MDT, 58 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
828 PM MDT Mon Aug 30 2021

.SYNOPSIS...

An increasing southwest breeze will bring haze and wildfire smoke
back into Southwest Montana. An isolated overnight light rain
shower is possible near or east of the Havre area. Otherwise,
mild, dry, and breezy conditions continue through Tuesday.
Temperatures turn cooler on Wednesday following a dry cold front.
This front will also help clear the haze and smoke from the
region.

&&

.UPDATE...

Scattered showers and thunderstorms continue to move northeastward
through southwestern and north central Montana this evening.
Convective activity has been more widespread and intense than
earlier forecasts projected. Main threat from this activity has
been strong and erratic outflow winds with locally heavy rainfall.
Best example of this was a wind gust of 78 mph at the Bozeman
Airport shortly after 5 PM. Also, while heavy rainfall has been
observed from some of this activity, the storms forward motion of
45 mph has limited rainfall amounts to only a few hundreths of an
inch. Forecast was updated earlier this evening to increase PoPs
from less than 10 percent up towards 20 to 40 percent. Have also
added wording for gusty winds and locally heavy rainfall to all
forecast products. Early evening model updates suggest that the
convective showers will continue through the evening and into the
overnight hours with coverage shifting into northeastern portions
of the forecast area. Will continue to monitor this activity and
additional updates will be issued as needed. mpj

&&

.AVIATION...
545 PM MDT Mon Aug 30 2021 (31/00Z TAF period)

Southwesterly flow aloft over Montana will continue to bring
few/scattered mid- and high-level clouds with isolated, mainly
mountain, showers and a few thunderstorms tonight through Tuesday
evening. Although radar echoes showing these showers look fairly
weak, please note that one shower created a 68 knot (78 mph) wind
gust at the KBZN terminal this afternoon. Areas of smoke and haze
will reduce visibility at times but widespread VFR conditions
should prevail. mpj

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 545 PM MDT Mon Aug 30 2021/

Satellite imagery shows increasing wildfire smoke returning to
Southwest Montana on the dry southwesterly flow aloft. Scattered
cumulus are developing over mountain ridgetops. These most likely
do not have enough moisture to develop into showers, but some of
the latest CAM guidance carries a slight chance for light showers
into north-central Montana overnight. Although excessively dry,
there is a subtle upper level shortwave that may be able to
support some of this activity.

On Tuesday the southwesterly flow aloft strengthens with a
deepening synoptic scale trough over the Pacific Northwest.
Elevated to near-critical fire weather conditions develop Tuesday
afternoon, especially over ridgetop areas exposed to the
increasing mid-level winds and where humidity will remain low.
Most areas on Tuesday afternoon should see minimum relative
humidity drop well into the teens. A dry cold front works through
the region on Tuesday, turning winds to west or northwest and
increasing for a short time due to pressure rises behind the
front. PN

Wednesday through next Monday...The low pressure trough axis
is forecast to generally remain over Alberta through the Pacific
Northwest to off the California coast at least through the day on
Thursday. This will keep the forecast area under the southwesterly
flow aloft, which will keep a chance for showers and
thunderstorms at times mainly over the area along and east of a
Havre to Dillon line, but it will also keep temperatures below
normal. Forecast models then diverge on solutions for Friday
through the Labor Day holiday weekend, so will stay with the
consensus solution of the National Blend of Models (NBM). This
keeps a chance of showers and thunderstorms mainly over southwest
Montana on Friday, likely due to a more westerly flow aloft
returning to the area as weak high pressure ridging moves into the
area. This ridging should help keep the area dry through Sunday,
as temperatures warm back up to near normal with periods of breezy
westerly winds. However, a weak low pressure trough will then
cool temperatures a bit as it brings a chance for showers for
Labor Day (Monday).
-Coulston

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  49  82  42  74 /  20   0  10   0
CTB  48  72  39  68 /  10   0   0   0
HLN  52  83  46  76 /  10   0   0   0
BZN  47  86  42  76 /   0   0   0   0
WYS  33  76  35  72 /   0   0   0  10
DLN  45  82  39  76 /   0   0   0   0
HVR  53  83  46  74 /  20   0  20   0
LWT  51  83  46  72 /  20  10  20   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Aug 30, 5:31 PM MDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
531 PM MDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     TSTM WND GST     1 NE BELGRADE           45.79N 111.16W
08/30/2021  M78 MPH          GALLATIN           MT   ASOS

            GUST CAME FROM CONVECTIVE CLOUDS WITH NO
            LIGHTNING OBSERVED. KTFX/KBLX RADARS SHOWED
            ONLY 20 TO 25 DBZ ECHOES.

&&

MPJ
Special weather statement, Aug 30, 5:57 PM MDT, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Great Falls MT
557 PM MDT Mon Aug 30 2021

MTZ012-050-053>055-310100-
Broadwater MT-Cascade MT-Gallatin MT-Judith Basin MT-Meagher MT-
557 PM MDT Mon Aug 30 2021

...Showers and thunderstorms will impact portions of Broadwater,
Meagher, Judith Basin, Gallatin, and Cascade Counties through 700 PM
MDT...

At 553 PM MDT, Doppler radar was tracking a band of showers and
thunderstorms across portions of central and southwestern Montana.
Movement was northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4475 11137 4564 11135 4579 11180 4584 11166
      4657 11179 4679 11149 4720 11205 4751 11205
      4769 11099 4759 11105 4744 11076 4742 11022
      4718 10976 4670 10975 4672 11027 4618 11029
      4619 11078 4560 11080 4505 11115 4449 11111
TIME...MOT...LOC 2353Z 215DEG 37KT 4669 11133 4598 11052

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

mpj
Special weather statement, Aug 30, 7:19 PM MDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Great Falls MT
719 PM MDT Mon Aug 30 2021

MTZ044-310145-
Toole MT-
719 PM MDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of central Toole County
through 745 PM MDT...

At 718 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Shelby, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Shelby, Ferdig, Ethridge and Oilmont.

This includes the following highways...
 Interstate 15 between mile markers 363 and 381.
 Highway 2 between mile markers 266 and 279.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4850 11189 4854 11214 4858 11214 4885 11175
      4867 11144
TIME...MOT...LOC 0118Z 231DEG 29KT 4862 11187

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JAF
Special weather statement, Aug 30, 7:40 PM MDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Great Falls MT
740 PM MDT Mon Aug 30 2021

MTZ012-013-050-051-054-310215-
Chouteau MT-Cascade MT-Fergus MT-Judith Basin MT-Meagher MT-
740 PM MDT Mon Aug 30 2021

...Strong thunderstorms will impact portions of Meagher, Judith
Basin, Fergus, Chouteau, and Cascade Counties through 815 PM MDT...

At 738 PM MDT, Doppler radar was tracking showers and thunderstorms
along a line extending from near Lewistown to 11 miles southeast of
The Knees. Movement was northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph. Locally heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4727 10872 4676 10863 4672 11027 4618 11029
      4620 11106 4640 11106 4692 11179 4713 11179
      4720 11205 4761 11193 4770 11141 4813 11141
      4813 11083 4831 11061 4830 10985 4813 10953
      4775 10953 4781 10898 4758 10831 4732 10831
TIME...MOT...LOC 0138Z 234DEG 37KT 4704 10932 4790 11111

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

mpj
Special weather statement, Aug 30, 9:23 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Great Falls MT
923 PM MDT Mon Aug 30 2021

MTZ011-013-047-051-310345-
Chouteau MT-Fergus MT-Hill MT-Blaine MT-
923 PM MDT Mon Aug 30 2021

...Strong thunderstorms will impact portions of north central Fergus,
southwestern Blaine, southeastern Hill and northeastern Chouteau
Counties through 945 PM MDT...

At 922 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Gildford to 16 miles
northwest of Winifred. Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph and brief heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Havre, Azure, Parker School, Beaver Creek, Agency, St. Pierre,
Sangrey, Boneau, Box Elder, Rocky Boy, Lohman, Cleveland, Laredo,
Lloyd, Judith Landing and Iliad.

This includes the following highways...
 Highway 2 between mile markers 365 and 397.
 Highway 87 between mile markers 82 and 111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall may lead to a brief period of localized flooding. Do
not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4788 10888 4774 10890 4772 10883 4768 10878
      4766 10879 4762 10968 4850 11028 4875 10946
TIME...MOT...LOC 0322Z 263DEG 36KT 4845 11017 4769 10966

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SC
Special weather statement, Aug 30, 9:26 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
926 PM MDT Mon Aug 30 2021

MTZ012-013-046-048-049-310400-
Chouteau MT-Cascade MT-Southern Rocky Mountain Front MT-
Eastern Teton MT-Eastern Pondera MT-
926 PM MDT Mon Aug 30 2021

...Strong thunderstorms will impact portions of southeastern
Pondera, southeastern Teton, southwestern Chouteau and northern
Cascade Counties through 1000 PM MDT...

At 925 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Brady to 8 miles west of Great
Falls. Movement was northeast at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Great Falls, Dutton, Brady, Black Eagle, Power, Collins, Portage,
Ulm, Malmstrom Afb, Vaughn, First Peoples Buffalo Jump State Park and
Sun River.

This includes the following highways...
 Interstate 15 between mile markers 267 and 330.
 Highway 200 between mile markers 135 and 139.
 Highway 87 between mile markers 4 and 18.
 Highway 89 between mile markers 9 and 17, and between mile markers
86 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4750 11095 4736 11168 4791 11212 4822 11158
      4822 11146
TIME...MOT...LOC 0325Z 238DEG 12KT 4795 11186 4751 11148

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

SC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 7:19 PM MDTSpecial Weather StatementTFXToole26 min
Aug 30, 7:40 PM MDTSpecial Weather StatementTFXCascade, Chouteau, Fergus, Judith Basin, Meagher35 min
Aug 30, 9:23 PM MDTSpecial Weather StatementTFXBlaine22 min
Aug 30, 9:54 PM MDTSpecial Weather StatementTFXBlaine51 min
Aug 30, 10:05 PM MDTSpecial Weather StatementTFXChouteau25 min
Aug 30, 10:12 PM MDTSpecial Weather StatementTFXCascade33 min
Aug 30, 10:51 PM MDTSpecial Weather StatementTFXBlaine39 min
Aug 30, 11:52 PM MDTSpecial Weather StatementTFXBlaine23 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.